Alert archive / Oregon / Gale Watches in 2021

Gale Watch 20, NWS Medford, OR

July 8, 2021

NWS Medford, OR issued this gale watch at Jul 8, 2021, 1:34 AM PDT. It took effect at Jul 10, 2021, 5:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 8, 2021, 1:34 AM PDT (08:34 UTC)
In effect from
Jul 10, 2021, 5:00 PM PDT
Expired
Jul 9, 2021, 2:38 AM PDT
In force
Issued by
NWS Medford, OR

The text

As transmitted.

410 
WHUS76 KMFR 080834
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
134 AM PDT Thu Jul 8 2021

PZZ356-376-082145-
/O.EXT.KMFR.SC.Y.0074.000000T0000Z-210712T1200Z/
/O.NEW.KMFR.GL.A.0020.210711T0000Z-210712T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
134 AM PDT Thu Jul 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT MONDAY...
...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SUNDAY NIGHT...

* WHAT...North winds 20 to 30 kt with gusts up to 35 kt and steep
  wind driven seas 6 to 9 ft through Saturday morning. North winds
  increase Saturday afternoon, with gales of 25 to 35 kt with
  gusts up to 40 kt possible. Wind driven seas build Saturday
  afternoon to 9 to 13 ft likely becoming very steep and 
  hazardous.

* WHERE...All areas will experience conditions hazardous to small
  craft. Gales and very steep and hazardous seas are possible
  south of Cape Blanco and beyond 5 nm from shore.

* WHEN...For the Small Craft Advisory, until 5 AM PDT Monday. 
  For the Gale Watch, from Saturday afternoon through late 
  Sunday night.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-370-082145-
/O.EXT.KMFR.SC.Y.0074.210709T1800Z-210712T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
134 AM PDT Thu Jul 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 AM FRIDAY TO 5 AM
PDT MONDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 30 kt and steep
  wind-driven seas of 6 to 9 ft expected.

* WHERE...Initially, conditions hazardous to small craft are
  expected beyond 10 nm from shore, and in the near-shore waters
  in the vicinity of Cape Blanco through Saturday morning. Then
  all areas will be affected by conditions hazardous to small
  craft. 

* WHEN...From 11 AM Friday to 5 AM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
006 
WHUS76 KMFR 082128
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
228 PM PDT Thu Jul 8 2021

PZZ350-370-091030-
/O.EXT.KMFR.SC.Y.0074.210709T0300Z-210712T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
228 PM PDT Thu Jul 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO
5 AM PDT MONDAY...

* WHAT...North 15 to 25 kt this evening, increasing to 20 to 25 kt
  with gusts up to 30 kt Friday afternoon and continuing through
  the weekend. Steep wind- driven seas of 6 ft expected this
  evening, building to 6 to 7 ft Friday afternoon, then 6 to 9
  feet Saturday and Sunday. 

* WHERE...Initially, conditions hazardous to small craft are
  expected beyond 8 nm from shore and near Cape Blanco this
  evening into Friday morning, then most all areas will be
  affected by conditions hazardous to small craft Friday afternoon
  through Sunday night. 

* WHEN...From 8 PM this evening to 5 AM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

PZZ356-376-091030-
/O.CON.KMFR.SC.Y.0074.000000T0000Z-210712T1200Z/
/O.NEW.KMFR.SE.A.0017.210709T2100Z-210711T0000Z/
/O.CON.KMFR.GL.A.0020.210711T0000Z-210712T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
228 PM PDT Thu Jul 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...
...HAZARDOUS SEAS WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

* WHAT...For the Small Craft Advisory, north winds 20 to 30 kt
  with gusts up to 35 kt and seas 6 to 9 ft through Friday
  morning. For the Hazardous Seas Watch, north winds 25 to 30 kt 
  with gusts up to 35 kt and steep to very steep 7 to 10 feet. For
  the Gale Watch, north winds 25 to 35 kt with gusts up to 40 kt 
  and seas 9 to 13 ft possible.

* WHERE...All areas will be affected by conditions hazardous to
  small craft through Friday morning, then Hazardous seas may
  affect the waters from Gold Beach south between 8 nm and 40 nm
  from shore beginning Friday afternoon. Conditions may worsen to
  Gales and hazardous seas conditions from Port Orford southward
  to Gold Beach beyond 10 nm from shore and from Gold Beach south
  beyond 2 nm from shore Saturday evening through Sunday night.
  Elsewhere, expect continued small craft advisory conditions. 

* WHEN...For the Small Craft Advisory, until 5 AM PDT Monday. 
  For the Gale Watch, from Saturday afternoon through late 
  Sunday night. For the Hazardous Seas Watch, from Friday 
  afternoon through Saturday afternoon.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
231 
WHUS76 KMFR 090938
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
238 AM PDT Fri Jul 9 2021

PZZ356-376-092245-
/O.CON.KMFR.SC.Y.0074.000000T0000Z-210712T1200Z/
/O.UPG.KMFR.SE.A.0017.210709T2100Z-210711T0000Z/
/O.NEW.KMFR.SE.W.0043.210709T2100Z-210710T1800Z/
/O.UPG.KMFR.GL.A.0020.210711T0000Z-210712T1200Z/
/O.NEW.KMFR.GL.W.0026.210710T1800Z-210712T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
238 AM PDT Fri Jul 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 AM PDT SATURDAY...
...GALE WARNING IN EFFECT FROM 11 AM SATURDAY TO 5 AM PDT
MONDAY...

* WHAT...North winds 20 to 30 kt and steep to very steep wind-
  driven seas of 6 to 10 ft. North winds increase to 30 to 35 kt
  with gusts up to 40 kt with very steep and hazardous seas of 9
  to 13 ft by Saturday afternoon. 

* WHERE...Small Craft advisory conditions will impact all areas,
  with very steep and hazardous seas developing between 8 and 30
  nm from shore and south of Gold Beach this afternoon. Gales and
  very steep seas are then expected for nearly all areas south of
  Port Orford by Saturday afternoon. 

* WHEN...The Hazardous Seas Warning is in effect from 2 PM this
  afternoon through 11 AM Saturday, followed by a Gale Warning
  through at least 5 AM Monday. Some areas will remain under a 
  Small Craft Advisory throughout this time. 

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-092245-
/O.CON.KMFR.SC.Y.0074.000000T0000Z-210712T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
238 AM PDT Fri Jul 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep
  wind-driven seas of 6 to 9 ft.

* WHERE...All areas north of Cape Blanco. 

* WHEN...Until at least 5 AM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

BPN

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Jul 7, 8:00 PM PDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jul 7, 8:00 PM PDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Medford OR
800 PM PDT Wed Jul 7 2021

.DISCUSSION...08/00Z NAM in.

There are areas of marine stratus over the outer coastal waters
and a small area northeast of North Bend. Other than that, clear
skies prevail across the Medford forecast area with significant
smoke plumes emanating from the Jack and Bootleg fires. Expect
marine stratus to reform tonight over most of the rest of the
coastal waters, as well as the coast and coastal valleys north of
Cape Blanco and from around Brookings south.

A weak upper level trough moved onshore early Wednesday morning,
and a similar trough will move onshore Thursday. Flow aloft is
from the southwest. This has cut off the monsoonal moisture source
necessary for cloud formation and thunderstorms this time of year.

While it still hot inland, today was significantly cooler than it
has been with an onshore marine push. The short wave moving in
tomorrow will maintain an onshore marine push, so it will support
the cooler regime for another day.

Strong ridging will return Friday, and this will support another
heat wave Friday through Monday over the inland areas. High
temperatures will be in the mid 90s to 105 and the lower Klamath
valley may reach 110 degrees. Overnight lows Friday night through
Sunday night will mostly be in the mid 50s to mid 60s with the
warmest lows over Jackson County and Siskiyou County. Excessive
Heat Warnings and Heat Advisories have been issued. See PDXNPWMFR
for details.

The North America Ensemble Forecast System (NAEFS) indicates that
the forecast temperatures are in the 97th percentile for this
time of year with highs around 15 degrees above normal. Although
these temperatures are unusually hot, they are not as extreme as
those experienced during last week's heat wave.

There may be one mitigating factor with regard to the heat:
Wildfire smoke may keep conditions a few degrees cooler than
anticipated in the afternoons and evenings.

&&

.AVIATION...For the 08/00Z TAF Cycle...Conditions are VFR at the
coast. But, IFR stratus is expected to develop over the coastal
waters around 03Z then expand to the coast, Coquille Valley, and
lower Umpqua Valley overnight. A few patches may also develop late
in the southern portion of the Umpqua Valley near Canyonville. This
stratus will gradually erode Thursday morning with VFR expected to
develop across the area in the afternoon. This pattern will repeat
Thursday evening into Friday morning.

Otherwise, the concerns will continue to be gusty afternoon and
evening westerly winds and smoke from the Jack, Bootleg, and Lava
fires. As winds diminish and the air mass stabilizes overnight,
smoke will reduce visibility over a wider portion of the area...from
the eastern portions of Douglas, Jackson, and Siskiyou counties
eastward, including Klamath Falls. -DW

&&

.MARINE...Updated 800 PM PDT Wednesday, 7 July 2021...The thermal
trough will strengthen into the weekend. The result will be gusty
north winds and steep wind-driven seas. Steep seas and Small Craft
Advisory conditions will gradually spread northward Thursday night
to cover all the northern outer waters by Friday. Seas will remain
steep Friday into Saturday morning with the strongest winds and
highest seas expected south of Cape Blanco. Gales and very steep
seas are possible during the weekend into early next week as the
thermal trough reaches peak strength. -DW

&&

.FIRE WEATHER...Updated 800 PM PDT Wednesday 7 July 2021... With
ongoing hotter and drier than normal conditions it will not take
much to push weather conditions to Red Flag Warning levels over the
coming week.

On Thursday, 5-14% Min RHs with a stronger west to east pressure
gradient are likely to push conditions east of the Cascades to RFW
levels. A Red Flag Warning has been issued for portions of 624,
625, 284, and 285 for gusty winds and low humidities. See
PDXRFWMFR for details.

Friday into the weekend the upper level trough near the coast will
lift northward as high pressure in the desert southwest expands
westward. This will result in another heat wave. High temperatures
will approach and possibly break daily high temperature records over
the inland areas. General northerly flow across the area will result
in lots of Min RHs in the upper single digits to lower teens along
with breezy afternoon and evening winds. Light to moderate easterly
flow overnight into the morning hours over NorCal and SW Oregon will
likely result in poor to moderate RH recoveries across much of the
area, especially NorCal and from the Cascades westward.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM to 8 PM PDT Thursday for ORZ624-625.
     Heat Advisory from 2 PM Friday to 1 PM PDT Sunday for ORZ026.
CA...Red Flag Warning from 2 PM to 8 PM PDT Thursday for CAZ284-285.
     Heat Advisory from 2 PM Friday to 1 PM PDT Sunday for CAZ083-085.
     Excessive Heat Warning from 2 PM Friday to 8 PM PDT Sunday for
     CAZ080>082.
     Red Flag Warning until 9 PM PDT this evening for CAZ285.

Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT Saturday
        for PZZ356-376.
     Small Craft Advisory from 11 AM Friday to 5 PM PDT Saturday for
        PZZ350-370.

15/15/16

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:28 PM PDTHazardous Seas WatchMFR12 hr

Nearby

Gale Watches in Oregon, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.